Two pills can kill

aka Toxicology Conundrum 029

A 2 year-old boy is brought into the emergency department by his worried mother. While they were at a nearby cafeteria, the boy’s mother noticed two white tablets on the next table. A few minutes later the tablets were missing. She is sure that her son swallowed the tablets, probably about 30 minutes ago. He is currently well (searching the cubicle for something to put in his mouth) and has age-appropriate vital signs….Now what?


Questions

Q1. What is the risk assessment?

Answer and interpretation

The ingestion of two unidentified tablets by a toddler is a challenging scenario.

With a completely well looking child, it is tempting to be reassured. Indeed most of the time the child will be completely fine. However, depending on whether the tablets were actually ingested, and the nature of the tablets, there is the potential for life-threatening toxicity. If there are tablets left over, these may be identifiable  – but it may not be wise to assume that the ingested tablets were all the same…

Risk assessment in pediatric poisoning can be difficult because ingestion is often unwitnessed, making the determination of dosage and time of ingestion inaccurate, and often the exact agent ingested is uncertain.

Risk assessment, at least initially should be based on the ‘worst case scenario’:

  • assume the time of ingestion is the latest time possible.
  • assume all agents that are unaccounted for or missing were ingested.
  • spillage is difficult to estimate – do not try to account for it.
  • when more than one child is involved, assume that each child ingested all of the unaccounted for agent(s).

Consulting the Poison information Centre is always a good idea!


Q2. What tablets can be life-threatening even if only one or two are ingested by a small child?

Answer and interpretation

The exact drugs on the ‘two pills can kill‘ list will vary from place to place. In Australia they includes:

  • Sodium channel blockers
    • chloroquine (and hydroxychloroquine)
    • dextropropoxyphene
    • propanolol
    • tricyclic antidepressants
    • diphenoxylate/ atropine
  • Calcium channel blockers
    • verapamil, diltiazem
  • Theophylline SR
  • Sulfonylureas
  • Recreational sympathomimetic drugs
    • amphetamines and ecstasy
  • Opiates
    • methadone
    • morphine
    • oxycodone

Q3. When would you expect toxicity to develop for each of the agents listed in Q2?

Answer and interpretation

Early toxicity (within a few hours)

  • Sodium channel blockers:
  • tricyclics, chloroquine, dextropropoxyphene, propanolol
  • Amphetamines and ecstasy

Delayed toxicity

  • Up to 8 hours for hypoglycemia from sulfonylurea toxicity
  • Up to 12 hours for slow release formulations of:
    • Calcium channel blockers
    • Opioids
    • Theophylline SR

Q4. What are the features of toxicity to look for in poisoning by the agents listed in Q2?

Answer and interpretation

Q5. Described your approach to the management of this child?

Answer and interpretation

If there are no immediate life-threats or resuscitation issues then the following management principles apply:

  • Admit for at least 12 hours observation.
  • Admit to a health facility that has the appropriate resources to observe, resuscitate and treat the child if evidence of toxicity occurs
  • IV access can be deferred until early evidence of toxicity is apparent
  • Check bedside glucose level:
    • on presentation
    • if there is any clinical evidence of hypoglycemia
    • and at discharge
  • Staff looking after the patient should be briefed on the clinical features for which the patient is being observed
  • Monitor the following:
    • level of consciousness
    • vital signs (pulse rate, blood pressure and respiratory rate)
    • early clinical features of hypoglycemia
  • Perform an ECG and institute cardiac monitoring if there is any abnormality of conscious state or vital signs, or the child appears unwell
  • Only discharge the patient during the day

Q6. What is the role of decontamination in this scenario?

Answer and interpretation

In this case, I would not perform decontamination at this stage.

Decontamination in pediatric poisonings should never be a routine procedure. The decision to decontaminate should only be made if the benefits are thought to outweigh the risks. It is rarely indicated in asymptomatic children with normal vital signs, even if the risk assessment is based on the ‘worst case scenario’.

However decontamination should be performed if there is clinical evidence of early toxicity that may be life-threatening, or if the risk assessment indicates that supportive care and antidotal therapy alone will not be sufficient to ensure a good outcome.


References
  • Bar‐Oz B, Levichek Z, Koren G. Medications that can be fatal for a toddler with one tablet or teaspoonful. Paediatric Drugs 2004. 6123–126. PMID: [15035652]
  • Little G L, Boniface K S. Are 1–2 dangerous? Sulfonylurea exposure in toddlers. J Emerg Med 2005 Apr;28(3):305-10 [15769574]
  • McCoubrie D, Murray L, Daly FF, & Little M (2006). Toxicology case of the month: ingestion of two unidentified tablets by a toddler. Emerg Med J. 23(9):718-20 PMID: 16921090 PMCID: PMC2564221
  • Ranniger C, Roche C. Are one or two dangerous? Calcium channel blocker exposure in toddlers. J Emerg Med. 2007 Aug;33(2):145-54. Epub 2007 Jul 5. Review. PubMed PMID: 17692766.
  • Rosenbaum T G, Kou M. Are one or two dangerous? Tricyclic antidepressant exposure in toddlers. J Emerg Med 2005. 28169–174. PMID: 15707813
  • Sachdeva D K, Stadnyk J M. Are one or two dangerous? Opioid exposure in toddlers. J Emerg Med 2005. 2977–84. PMID: 15961014
  • Smith E R, Klein‐Schwartz W K. Are 1–2 dangerous? Chloroquine and hydroxychloroquine exposure in toddlers. J Emerg Med 2005. 28437–443. PMID: 15837026

CLINICAL CASES

Toxicology Conundrum

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.